Iowa, 2016High Wind in Iowa, February 19, 2016
February 19, 2016 · NWS DVN · 13 events in 12 counties and zones
A strong low pressure system moving just north of Iowa, brought a very strong cold front through Iowa and Illinois during the mid morning through afternoon of February 19th. Behind this cold front, sustained west winds of 35 to 40 mph gusted frequently to 60 to 63 mph over all of eastern Iowa and northern Illinois found generally along and north of Interstate 80.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moving just north of Iowa, brought a very strong cold front through Iowa and Illinois during the mid morning through afternoon of February 19th. Behind this cold front, sustained west winds of 35 to 40 mph gusted frequently to 60 to 63 mph over all of eastern Iowa and northern Illinois found generally along and north of Interstate 80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 19, 5:38 AM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Feb 19, 5:38 AM CST, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
538 AM CST FRI FEB 19 2016
.UPDATE...
ISSUED AT 532 AM CST FRI FEB 19 2016
ONGOING 12Z BALLOON FLIGHT SHOWS WINDS UNDER 50 KNOTS 1500 TO 1900
FEET ABOVE THE GROUND...LOWER THAN WHAT THE MODELS INDICATED. AS
SUCH THIS MIGHT AFFECT HOW STRONG THE WINDS GET LATE THIS MORNING
AND DURING THE AFTERNOON.
&&
.SYNOPSIS...
ISSUED AT 249 AM CST FRI FEB 19 2016
06Z SFC DATA HAS A DEEP LOW PRESSURE OVER SOUTH DAKOTA NEAR KMBG. A
WARM FRONT RAN FROM NORTHEAST NEBRASKA TO NEAR KEVV WHILE A COLD
FRONT RAN FROM EASTERN NEBRASKA INTO SOUTHEAST COLORADO. DEW POINTS
WERE IN THE 20S AND 30S FROM THE OHIO VALLEY AND GREAT LAKES INTO
THE NORTHERN PLAINS. DEW POINTS IN THE 40S AND 50S RAN FROM THE
SOUTHERN PLAINS INTO SOUTHWEST IOWA.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 249 AM CST FRI FEB 19 2016
ALTHOUGH TEMPERATURES WILL BE NEAR RECORDS FOR TODAY...SEE CLIMATE
SECTION BELOW...THE MORE IMPORTANT MESSAGE WILL BE THE VERY WINDY
CONDITIONS.
THE START TIME OF THE ADVISORY HAS BEEN PUSHED BACK 3 HOURS TO 9 AM.
ADDITIONALLY...VAN BUREN AND LEE COUNTIES IN IOWA...AND HANCOCK
COUNTY IN ILLINOIS WERE ADDED TO THE ADVISORY.
THE 12Z BALLOON LAUNCH WILL PROVIDE THE DEFINITIVE INFORMATION.
HOWEVER...DATA FROM THE 88D INDICATES WINDS OF 50-55 KNOTS AROUND
1500 FEET ABOVE THE GROUND. ONCE THE INVERSION BREAKS THIS
MORNING...DEEP MIXING WILL ALLOW THIS HIGHER MOMENTUM AIR TO MIX
DOWN AND RAMP UP WIND SPEEDS SIGNIFICANTLY ACROSS THE AREA.
BASED ON THE OVERALL SYNOPTIC SITUATION...THIS LOOKS TO BE A HIGH
END ADVISORY AND PRODUCTS WILL BE WORDED ACCORDINGLY. I WOULD NOT BE
SURPRISED AT ALL TO SEE SOME VERY ISOLATED WIND GUSTS TO NEAR 60 MPH.
TEMPERATURES HAVE BEEN SLOWLY RISING OVERNIGHT FROM A MID EVENING
LOW. THE COMBINATION OF WARM TEMPERATURES AND WIND WILL HELP TO
MELT/EVAPORATE THE MOST OF THE SNOW COVER ACROSS THE NORTH. MUCH OF
THE AREA WILL BE 20 OR MORE DEGREES ABOVE NORMAL FOR HIGH
TEMPERATURES TODAY.
TONIGHT...WINDS WILL SLOWLY DECREASE DURING THE EVENING BUT REMAIN
ELEVATED THROUGH MIDNIGHT BEFORE DECREASING FURTHER. LOWS TONIGHT
WILL STILL BE QUITE WARM IN SPITE OF THE PASSAGE OF THE COLD FRONT
DURING THE DAYLIGHT HOURS.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 249 AM CST FRI FEB 19 2016
GRADUAL COOLING TREND RETURNING TO NEAR NORMAL TEMPERATURES BY EARLY
NEXT WEEK AND GENERALLY DRY.
LONG TERM FORECAST CONFIDENCE ASSESSMENT...GOOD OR ABOVE AVERAGE
WITH LITTLE SENSIBLE WEATHER ISSUES. A QUIET AND GENERALLY DRY
NORTHWEST TO WEST FLOW PATTERN WITH WEAK PASSING DISTURBANCES WITH
LIMITED MOISTURE. A DEFAULT 50/50 MIX OF HI-RES ECMWF/GFS IS
SUPPORTED.
SATURDAY...MOSTLY SUNNY AND STILL UNSEASONABLY MILD. LIGHT
NORTHWEST WINDS COMBINED WITH HIGHS LOWER 50S NORTH TO LOWER 60S
SOUTH TO MAKE FOR THE BEST DAY FOR OUTSIDE ACTIVITIES MORE COMMON IN
LATE MARCH INTO APRIL.
SATURDAY NIGHT...INCREASING CLOUDS WITH A VERY CHANCE OF SPRINKLES
OR VERY LIGHT RAIN SOUTH WITH MINS MOSTLY MID/UPPER 30S.
SUNDAY...WEAK DISTURBANCE MAY BRING A CHANCE OF LIGHT RAIN OR WET
SNOW WITH LITTLE NO ACCUMULATIONS UNDER A PARTLY TO MOSTLY CLOUDY
SKY. HIGHS SHOULD BE MOSTLY IN THE 40S WITH LIGHT NORTHWEST WINDS
DEVELOPING. SUNDAY NIGHT...CLEARING AND TURNING COLDER WITH LOWS
IN THE 20S.
MONDAY THROUGH FRIDAY...MOSTLY FAIR TO FAIR SKIES WITH HIGHS MOSTLY
35 TO 45 AND LOWS MOSTLY IN THE 20S WITH WINDS 5 TO 15 MPH. PRETTY
DECENT WEATHER FOR LATE FEBRUARY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 532 AM CST FRI FEB 19 2016
VFR CONDITIONS WILL BE SEEN THROUGH 12Z/20 AS A STORM SYSTEM MOVES
FROM THE PLAINS INTO THE UPPER MIDWEST. LLWS IS LIKELY 1-2 KFT AGL
WITH WINDS OVER 40 KTS. SIGNIFICANT LOW LEVEL MECHANICAL
TURBULENCE IS EXPECTED AFT 15Z/19. ALTHOUGH NOT INCLUDED IN THE
12Z TAFS...THE POSSIBILITY DOES EXIST FOR LLWS TO DEVELOP AGAIN
AFT 00Z/20.
&&
.CLIMATE...
ISSUED AT 249 AM CST FRI FEB 19 2016
RECORD HIGHS FOR FEBRUARY 19...
BURLINGTON.......70 IN 1930
CEDAR RAPIDS.....68 IN 1930
DUBUQUE..........63 IN 1930
MOLINE...........69 IN 1930
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES MOINES-
DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-
KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-
MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-
WHITESIDE.
MO...NONE.
&&
UPDATE...08
SYNOPSIS...08
SHORT TERM...08
LONG TERM...NICHOLS
AVIATION...08
CLIMATE...08Hazardous weather outlook, Feb 19, 3:24 AM CST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 AM CST FRI FEB 19 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
324 AM CST FRI FEB 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 55 MPH WILL BE
SEEN ACROSS THE AREA TODAY. THE WIND WILL BE INITIALLY FROM THE
SOUTHWEST AND THEN BECOME WEST AS A COLD FRONT MOVES THROUGH THE
AREA. A WIND ADVISORY IS IN EFFECT FOR MOST OF THE AREA.
THE STRONGEST WINDS ARE EXPECTED TO OCCUR BETWEEN 11 AM AND 4 PM.
ALTHOUGH LOW...VERY ISOLATED WIND GUSTS TO NEAR 60 MPH MAY BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF
MEASURED WIND GUSTS OF 50 MPH OR GREATER WILL BE APPRECIATED.
High Wind, Dubuque
- When
- February 19, 9:49 AM CST to 6:00 PM CST
- Where
- Dubuque forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.469, -90.882 (the zone’s center; the record gives no point)
ASOS observations from eastern Iowa airports along and north of Interstate 80 began reporting winds gusts of 50 to 60 mph around 10 am and continued through around 3 pm. The peak winds for all areas occurred around 1 pm.
High Wind, Benton
- When
- February 19, 11:00 AM CST to 6:00 PM CST
- Where
- Benton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
AWOS observations from eastern Iowa airports along and north of Interstate 80 began reporting winds gusts of 50 to 60 mph around 11 am and continued through around 3 pm. The peak winds for all areas occurred around 1 pm.
High Wind, Iowa
- When
- February 19, 11:00 AM CST to 6:00 PM CST
- Where
- Iowa forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.686, -92.065 (the zone’s center; the record gives no point)
AWOS observations from eastern Iowa airports along and north of Interstate 80 began reporting winds gusts of 50 to 60 mph around 11 am and continued through around 3 pm. The peak winds for all areas occurred around 1 pm.
High Wind, Buchanan
- When
- February 19, 11:00 AM CST to 6:00 PM CST
- Where
- Buchanan forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.471, -91.838 (the zone’s center; the record gives no point)
AWOS observations from eastern Iowa airports along and north of Interstate 80 began reporting winds gusts of 50 to 60 mph around 11 am and continued through around 3 pm. The peak winds for all areas occurred around 1 pm.
High Wind, Delaware
- When
- February 19, 11:00 AM CST to 6:00 PM CST
- Where
- Delaware forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.471, -91.367 (the zone’s center; the record gives no point)
AWOS observations from eastern Iowa airports along and north of Interstate 80 began reporting winds gusts of 50 to 60 mph around 11 am and continued through around 3 pm. The peak winds for all areas occurred around 1 pm.
High Wind, Johnson
- When
- February 19, 11:00 AM CST to 6:00 PM CST
- Where
- Johnson forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.672, -91.588 (the zone’s center; the record gives no point)
ASOS observations from eastern Iowa airports along and north of Interstate 80 began reporting winds gusts of 50 to 63 mph around 11 am and continued through around 3 pm. The peak winds for all areas occurred around 1 pm. A tree was partially uprooted at the University of Iowa Campus.
High Wind, Muscatine
- When
- February 19, 11:00 AM CST to 6:00 PM CST
- Where
- Muscatine forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
AWOS observations from eastern Iowa airports along and north of Interstate 80 began reporting winds gusts of 50 to 60 mph around 11 am and continued through around 3 pm. The peak winds for all areas occurred around 1 pm.
High Wind, Cedar
- When
- February 19, 11:00 AM CST to 6:00 PM CST
- Where
- Cedar forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.772, -91.132 (the zone’s center; the record gives no point)
AWOS observations from eastern Iowa airports along and north of Interstate 80 began reporting winds gusts of 50 to 60 mph around 11 am and continued through around 3 pm. The peak winds for all areas occurred around 1 pm.
High Wind, Jackson
- When
- February 19, 11:00 AM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.172, -90.574 (the zone’s center; the record gives no point)
AWOS observations from eastern Iowa airports along and north of Interstate 80 began reporting winds gusts of 50 to 60 mph around 11 am and continued through around 3 pm. The peak winds for all areas occurred around 1 pm.
High Wind, Jones
- When
- February 19, 11:00 AM CST to 6:00 PM CST
- Where
- Jones forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.121, -91.131 (the zone’s center; the record gives no point)
AWOS observations from eastern Iowa airports along and north of Interstate 80 began reporting winds gusts of 50 to 60 mph around 11 am and continued through around 3 pm. The peak winds for all areas occurred around 1 pm.
High Wind, Delaware
- When
- February 19, 11:00 AM CST to 6:00 PM CST
- Where
- Delaware forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.471, -91.367 (the zone’s center; the record gives no point)
AWOS observations from eastern Iowa airports along and north of Interstate 80 began reporting winds gusts of 50 to 60 mph around 11 am and continued through around 3 pm. The peak winds for all areas occurred around 1 pm.
High Wind, Linn
- When
- February 19, 11:00 AM CST to 6:00 PM CST
- Where
- Linn forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.079, -91.599 (the zone’s center; the record gives no point)
ASOS and AWOS observations from eastern Iowa airports along and north of Interstate 80 began reporting winds gusts of 50 to 60 mph around 10 am and continued through around 3 pm. The peak winds for all areas occurred around 1 pm.
High Wind, Scott
- When
- February 19, 11:00 AM CST to 6:00 PM CST
- Where
- Scott forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
ASOS and AWOS observations from eastern Iowa airports along and north of Interstate 80 began reporting winds gusts of 50 to 60 mph around 11 am and continued through around 3 pm. The peak winds for all areas occurred around 1 pm. In addition, reports of damage occurring with these strong winds include a semi trailer blown over on Highway 61 near Park View, apartment rain gutter and deck railing damage in Davenport, and a light pole blown over onto a car in Davenport. Minor damage to a Ferris Wheel in Davenport was reported as well.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Michigan, February 19 to 20, 2016$31 million · 52 kt wind · 6 events
- Avalanche in Wyoming, February 19, 20161 death · 1 event
- High Wind in Wisconsin, February 19, 2016$555,000 · 55 kt wind · 10 events
- High Wind in Illinois, February 19, 20161 injured · $100,000 · 59 kt wind · 10 events
- Strong Wind in Oregon, February 19, 2016$150,000 · 1 event
- High Wind and Strong Wind in Illinois, February 19, 2016$33,000 · 52 kt wind · 19 events
- High Wind in South Dakota, February 19, 2016$25,000 · 66 kt wind · 24 events
- Strong Wind in Kentucky, February 19, 2016$22,000 · 22 events
- Strong Wind in Ohio, February 19, 2016$31,000 · 3 events
- High Wind in Iowa, February 19, 201653 kt wind · 23 events
- Wildfire in Texas, February 19, 2016$25,000 · 1 event
- Strong Wind in Missouri, February 19, 2016$11,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 619890, 619871, 619872, 619873, 619879, 619881, 619882, 619883, 619886, 619887, 619888, 619891, 619893.